Griffiths, M. orcid.org/0000-0002-4055-2315, Gyenge, N., Zheng, R. et al. (2 more authors) (2023) p-mode oscillations in highly gravitationally stratified magnetic solar atmospheres. Physics, 5 (2). pp. 461-482. ISSN 0148-6349
Abstract
The aim of the study reported in this paper is to gain understanding of solar global oscillations and the propagation characteristics of p-mode oscillations in the highly gravitationally stratified magnetic solar atmosphere. The paper presents the results of 3D (3-dimensional) numerical magnetohydrodynamic (MHD) simulations of a model solar atmosphere with a uniform, vertical and cylindrically symmetric magnetic field. We use simulation drivers which result in oscillations mimicking the behaviour of p-mode oscillations. The paper reports the variation of the energy flux and oscillation frequency of the magnetosonic modes and examines their dependence on the magnetic field strength. We report results for the temporal analysis of observational data for the quiet Sun and for a region containing a small sunspot (solar pore). We compare the temporal analysis of results from observations of these ubiquitous intensity oscillations with numerical simulations of potential signatures of global oscillations of the solar atmosphere. We conclude that magnetic regions of the solar atmosphere are favourable regions for the propagation of a small leakage of energy by slow magnetosonic modes. The results also exhibit a variation in the frequency of the oscillations at different heights in the low-to-mid solar atmosphere and for different values of the magnetic field. The numerically obtained periodic behaviour and variation in frequency, even in this simplified model atmosphere, is consistent with the observational data. We find frequencies and frequency variations that are similar to measurements obtained from the intensity time series of images taken by the Solar Dynamics Observatory.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2023 by the authors. This article is an open access article distributed under the terms and conditions of the Creative Commons Attribution (CC BY) license (https://creativecommons.org/licenses/by/4.0/). |
Keywords: | MHD; p-mode; magnetic; solar; atmosphere |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Science (Sheffield) > School of Mathematics and Statistics (Sheffield) |
Funding Information: | Funder Grant number SCIENCE AND TECHNOLOGY FACILITIES COUNCIL ST/M000826/1 EUROPEAN COMMISSION - HORIZON 2020 739500 EUROPEAN COMMISSION - HORIZON 2020 824135 |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 11 May 2023 13:44 |
Last Modified: | 11 May 2023 13:44 |
Status: | Published |
Publisher: | MDPI AG |
Refereed: | Yes |
Identification Number: | 10.3390/physics5020032 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:199039 |